Coding and Tramadol

Hi all me again and not a good night so far. I am starting that awful journey from Ropinerol to Gabapentin and having problems already. I have heard mention that some people have been given Codine or Tramadol to help with the change over. My question is this. How much and how many tablets are taken? I will try and make this clearer. I had to take Codine for a few months after a back operation and had terrible trouble coming off them and this is one of the reasons my rls has gone into overdrive. I fear that if I take it again to help change from Ropinerol to Gabapentin I will have the same withdrawal issues, anyway my GP will not prescribe Tramadol. Can anyone who has used this route advise? It may be ok I suppose if you just take one at night to help you get to sleep and not as a full course of 6 to 8 tablets a day? Any advise?

Regards

Hamish58

2 Replies

oldestnewest
  • Hamish,

    That's a tough one. I went through augmentation/ withdrawal and switch to gabapentin in Aug and my GP was very reluctant to prescribe Tramadol. When I broke down in tears after weeks of no sleep she relented. I also emailed Dr Bruchfuhrer at the S.California RLS centre and he emailed me back within 3 hours. His advice was to take tramadol every 4 hrs during those awful days when withdrawal is at its worst. It did help me get through BUT strangely, once through withdrawal, it stopped working and so I had to switch to gabapentin.

    It takes about 3 weeks for gaba to take full effect, so hang in there.

    I have tried tramadol and codeine alongside the gaba but they seem to make the RLS worse. It really is true that everyone is different and what works for one person may not work for another.

    stay strong,

    Take care,

    Jools

  • Hi Hamish,

    I am really sorry to hear you are going through such a rough time. I wouldn't wish the hell of dopamine agonist withdrawal on my worst enemy ... although there are some doctors that might qualify ...

    I would suggest that you should not take the codeine, given your history. If it helps at all, my experience is that codeine is nowhere near strong enough to make any impact on the symptoms in the early stages of withdawing from a d/a (and incidentally neither is pregabalin and I doubt if gabapentin would help much either). SO if you don't take codeine you are actually not missing out on anything. The only thing that will help is strong opiates.

    I didn't have access to these and managed to get through that awful early period without them. With your history with codeine you may have to do that too. Keep your expectations VERY low - you will likely get virtually no sleep for up to 14 days and then it will gradually start to improve. At that stage you may find it worth introducing the gabapentin.

    It is helpful to have something constructive to do (which can be done while standing/moving) during the nights. I sorted out all our domestic files and various boxes, drawers etc so at least I had something positive to show for it. I also became quite flexible with all the stretching exercises I performed through the night. It might be worth investing in a book on yoga.

    Very best of luck. Stay strong.

    Rachel

You may also like...